Monday, January 5, 2009

Drug-drug Interactions (DDI)

It is a difficult task to find the most appropriate medication regimen for our patients. Patients sometime require multiple medications placing them at risk for drug-drug interactions (DDIs). DDI is a situation that occurs when 1 of a combination of drugs alters the effect of another drug. Drug-drug interactions may result in decreased therapeutic benefit, adverse effects, or patient harm. Non-prescription medications, herbal preparations, and complementary medications also contribute to patient polypharmacy and the potential for DDIs.
DDIs contribute to patient morbidity and may cause emergency department visits, hospitalizations, and re-admissions. Examples of patient morbidity caused by DDIs include gastrointestinal (GI) bleeding, renal dysfunction, electrolyte imbalance, hypertension, hypotension, bradycardia, arrhythmia, drug toxicity, and decreased drug effect.
Well known examples of mortality associated with DDIs include fatal outcome from a warwarin and nonsteroidal anti-inflammatory drug (NSAID) interaction, ciprofloxacin in fatal seizures, and moclobemide-clomipramine overdose in fatal serotonin syndrome. Other examples are fatal interactions between tranylcypromine and imipramine and also between methotrexate and trimethoprim.
Polypharmacy, narrow therapeutic range of the medication (eg, digoxin, cyclosporine, warfarin), decreased renal and or hepatic function of the patient each may increase the risk for DDIs and should be identified prior to coadministration. One should consider the potential for DDIs at all steps of the drug-delivery process. Furthermore, an increasing number of medications administered further increased the risk for adverse effects. Literatures said patients taking 2, 5, and 7 medications had a 13%, 38%, and 82%, respectively, for developing adverse drug interactions.
Advanced age is an additional risk factor for DDIs. The need for multiple medications often arises with advancing age that may further the risk for DDIs. Other patient-related risks for DDIs include very young age, female sex, genetics, decreased organ function, major organ impairment, metabolic or endocrine risk conditions (eg, hypothyroidism, hypoproteinemia), and acute medical issues (eg, dehydration).

2 comments:

  1. subhanallah...
    kalo ingat pelajaran farmasi tentang interaksi obat rasanya pusing.... :(
    sekarang ini, pengobatan dengan multi farmasi bukan merupakan hal yang jarang dijumpai. padahal macam obat ada bejibun banyaknya dan tiap obat punya khasiat, efeksamping, mekanisme kerja, sendiri2 namun bisa saling mempengaruhi antar obat, bahkan dengan zat gizi juga...
    uhm,,, saya jadi berfikir.. gimana ngapalinnya ya???

    ReplyDelete
  2. mendingan jangan multifarmasi, gimana?

    ReplyDelete